Login | Register

Shivering and anaphylaxis

6 replies [Last post]
By Adele on Tue, 08-22-06, 14:48

I had what I thought was a reaction last March, where I was shivering uncontrollably. I posted the question here and had feedback from some of you that experience shivering as part of a reaction.

There is a question/answer in the August/September 2006, issue of the Food Allergy newsletter put out by FAAN.

Dr. Wood said that shivering is not a commmon symptom but it can occur.

Groups: None
By Peg541 on Tue, 08-22-06, 15:57

Adele had you eaten something suspect?

Shivering is the body's attempt to produce warmth. Something like that.

[url="http://en.wikipedia.org/wiki/Shivering"]http://en.wikipedia.org/wiki/Shivering[/url]

I think that at times of increased stress (whether percieved by YOU or by your body or both) shivering is entirely possible.

I would say that if you ate or breathed or touched something suspect and you can connect that with shivering then it is a symptom of a reaction.

Adele from what I remember your reactions do not run textbook anyway, you have some wierd symptoms so add shivering I guess.

Plus there is the shivering everyone gets after using an epi pen. The circulation to your extremeties is curtailed so your vital organs can get the most blood and survive the assault of a reaction, therefore your hands and feet are cold and you shiver.

I love how the human body works, it only wants to survive and make other little humans.

Peg

Groups: None
By Adele on Tue, 08-22-06, 16:39

Hi Peggy,
I had eaten suspect food in a restaurant that used peanut oil. The restaurant warned me that they use peanut oil....but I was a captive audience and had no choice but to eat there.

I started coughing during the meal - left the restaurant and took one hit on my ventolin. Shortly after, I started shaking so hard I couldn't open my purse to get my benadryl. A friend had to do it for me. I wasn't just 'shivering' but my hands and legs were shaking violently.

At first, I thought perhaps it was from the Ventolin as it will give me the shakes....but this was violent shaking that I haven't experienced before or since. Plus I felt really weird - spaced out - and my friend said I was very red. I took some fast melt benadryl and sat with my epi in my lap for about 10 minutes until I started to feel better. My friend (Joe - you met him) was hovering, ready to jab me in the thigh. It scared him as much as it scared me.

I always expect just a GI reaction.....so who knows!

I love your statement that the body only wants to survive and make more little humans. How true!

Groups: None
By joeybeth on Tue, 08-22-06, 16:42

my kids' friend at gymnastics, the one who had the anaph. reaction a few months ago after eating one big bite of a pb/choc chip cookie that he thought was only reg. choc. chip cookie, said that part of his reaction included a frightening tingling and then turning numb of his arms and legs. could this also be described as shivering, maybe??? he had all the classic symptoms i've always heard of (swelling, hives, inability to breathe, etc.) but the all over tingling leading to numbness is one i'd never heard of before.

[This message has been edited by joeybeth (edited August 22, 2006).]

Groups: None
By Peg541 on Tue, 08-22-06, 17:45

Adele I think you should add the coughing to the whole story. The coughing is a big sign and a dangerous one because your airway is compromised.

You can get hives on the inside of your body and nothing on the outside, you may have had hives in your airway.

I know someone who just had a tingly mouth when she ate peanuts, her whole life, she is our age too. One day she ate fries fried in peanut oil and went into complete cardiac arrest minutes later.

No peanut oil. The chances are too great that there is a piece of actual peanut in poorly processed oil.

My son has not eaten for HOURS and HOURS if he does not feel safe. Horrible as that sounds I figure his body is telling him something.

I understand that captive audience thing, I just would not know how to get around it other than sitting there not eating but drinking water, soda, coffee and lots of WINE.

Peg

[This message has been edited by Peg541 (edited August 22, 2006).]

Groups: None
By Peg541 on Tue, 08-22-06, 17:48

I forgot, my son and I used to use a different rescue inhaler, forget the name. Same medication though.

Then we switched over to the orange container Ventolin and we both shook like a leaf when we used it.

That took awhile to go away. Do you think you accidentally took two puffs? That would send me into shakes.

Although I still think it was the peanut oil.

Peg

Groups: None
By lmw on Tue, 08-22-06, 19:50

DD's recent macadamia nut reaction made her tremble, among other things. She said she felt 'hot and shaky'. I seem to remember her peanut reaction ( milder than the mac. nut one) also made her feel shaky.

Groups: None

Peanut Free and Nut Free Directory

Our directory is highlights our favorite products for people with peanut and nut allergies.

Close x

Sign up for our newsletter and receive a free peanut-free snack guide.

Stay on top of your allergy with recipes, lifestyle tips and more.

Email